Bisphosphonate and Chin Implant? Will is osteonecrosis?

I wonder if there is an osteonecrosis of a jaw resulting from taking Bisphosphonate, will it cause any effect to the chin implant? Vice versa, will the chin implant cause/ relate to the osteonecrosis of a jaw for person taking Bisphosphate? Thank you, Doctors!

Doctor Answers 3

Chin implant

In our practice, we have never seen osteonecrosis of the jaw or mandible from a chin implant. We have been using Implantech brand of sillastic chin implants for over 25 years with an excellent success rate. For more information, diagrams of the implants  and many examples, please see the link and the video below


Seattle Facial Plastic Surgeon
4.8 out of 5 stars 129 reviews

Chin augmentation concerns

Dear Ross53,

The question you ask is a very good one.  It is well documented that patients who do take bisphosphonates are at risk for osteonecrosis.  Further, it is well known that there is some bone resorption in the region of the chin augmentation.  There are reports of triggering events patients who have undergone dental implants in which drilling into the mandible or maxilla is performed. In our practice, and in discussion with my colleagues, we have not seen a case associated with a chin augmentation. I hope this information helps you as you make the right decision for you.

Be healthy and be well,

James M. Ridgway, MD, FACS

James M. Ridgway, MD, FACS
Bellevue Facial Plastic Surgeon
5.0 out of 5 stars 78 reviews

Chin implant

Any chin implant including silicone and goretex has a chance of getting a misshaped chin; however, this is not difficult to fix and does not result in biocompatability of the bone. In conclusion, if you do not any underlying bone disease, an implant placement on your regular chin bone wouldn't cause any problem.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.